Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Trazodone and Parkinsonism: The Link Strengthens

Sarwar, Aliya, Iftikhar, MD

doi: 10.1097/WNF.0000000000000278
Case Reports

Trazodone, the most sedating atypical antidepressant, is widely used as an off-label hypnotic especially in the elderly. Although generally considered safe, it can potentially inhibit midbrain dopaminergic neurotransmission leading to the emergence of extrapyramidal adverse effects. Two previous cases of trazodone-induced parkinsonism have been described after its prolonged use as an antidepressant; however, there is no published case of secondary parkinsonism caused by trazodone in a nondepressed person after its use as a hypnotic. Here, we present a case of rapid development of bradykinetic-rigid parkinsonism temporally linked to the use of trazodone as a hypnotic in a nondepressed elderly man. Because of lack of awareness, this potential association was missed by his primary care physician and general neurologist. He was diagnosed as having idiopathic parkinsonism (Parkinson disease) and referred to a movement disorder neurologist. A secondary cause was suspected by his movement disorder neurologist that led to rapid withdrawal of trazodone and complete reversal of his symptoms. A practice point that needs to be underscored is that trazodone's use as a hypnotic can cause parkinsonism. All health care providers should be aware of this serious but seemingly fully reversible potential adverse effect.

Baylor College of Medicine; Parkinson's Disease Research, Education and Clinical Center (PADRECC); and Michael E. DeBakey VA Medical Center, Houston, TX.

Address correspondence and reprint requests to Aliya I. Sarwar, MD, Michael E. DeBakey VA Medical Center, NCL, 127 PD 2002 Holcombe Blvd, Houston, TX 77030; E-mail: asarwar@bcm.edu

Conflicts of Interest and Source of Funding: The author has no conflicts of interest to declare.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.